U.S. doctors online nowAsk doctors free
United Kingdom (Great Britain)
A 41-year-old female asked:

A patient with copd was receiving 12.5mcg of fentanyl. the gp double this dose to 25mcg. the patient died two weeks later. is there any correlation?

2 doctor answers5 doctors weighed in
Dr. Dan Fisher
Internal Medicine 28 years experience
Not likely.: From the info given it is too hard to tell, but doesn't seem likely. The additional respiratory and nervous system depression related to the dose increase would be very minor. There are many possible reasons to die suddenly and unexpectedly..... Some of these could be related to the COPD and some could be related to the reason the person was taking fentanyl to begin with.
Dr. Ihab Ibrahim
Pain Management 30 years experience
I am so sorry for your loss. If due to Fentanyl, death would have occurred sooner. It would have reached a steady state in blood, long before 2 weeks. So, so sorry :(
Mar 10, 2013
Dr. Jaymin Chang
Anesthesiology 22 years experience
Impossible to tell: ...Based on the information provided. We don't know the pt's other comorbidities, concurrent drugs, what the pt's disposition was at the time of death (was he driving? Intubated in the icu? Drinking? Exercising? Sleeping?) it would be speculation at best, but it seems unlikely that the increase in fentanyl dosage directly caused death because the pt tolerated it for two weeks prior t.
Last updated Jul 12, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.